Texas, 2024

Hail in Texas, April 9, 2024

April 9, 2024 · NWS AMA · 1 event in 1 county or zone

An much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. Some remaining instability in the atmosphere further west in Carson County helped a storm produce more hail in the size of pennies near Pantex.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An much larger convective complex moved into the Texas Panhandle from the south during the early morning hours of the 9th. Some remaining instability in the atmosphere further west in Carson County helped a storm produce more hail in the size of pennies near Pantex.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 9, 3:23 AM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Apr 9, 3:23 AM CST, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
423 AM CDT Tue Apr 9 2024

...New SHORT TERM, LONG TERM...

.SHORT TERM ...
(Today through Wednesday night)
Issued at 422 AM CDT Tue Apr 9 2024

The center of our incoming upper low is positioned between
southeast Arizona and northwest Mexico, (at the time of this
writing). The timing and strength of this system is still in
agreement amongst models. This closed low will traverse across
the region over the course of the day and finally exit by
Wednesday afternoon. Unfortunately, there are still some minor
discrepancies concerning it's track between the latest model runs
that would suggest that even the smallest changes synoptically
could have larger mesoscale impacts. These inconsistencies could
mean the difference of getting over an inch, or barely a quarter
inch of rain; and for some places, could introduce the possibility
of receiving measurable precipitation versus nothing at all.

Through the morning hours, precipitation bands on the northeast
periphery of the upper low will continue to advance northeast
into our area. Currently, the areas under the best precipitation
are in Lea County in New Mexico and Cochran County in Texas. And
they look to move into southern portions of our CWA in the next
few hours. The latest 06Z runs of the CAMs suggest that the system
will stay on a more southerly track and minimize potential
rainfall totals in the High Plains. This goes against the previous
00Z guidance that inferred upon a northern shift in the track for
today. A shift that was just enough to sharply increase QPF for
the Texas Panhandle. Current observations of METARs and QPE from
dual-pol and MRMS purpose that the latest model runs are too light
on precipitation totals and are not catching up to the faster
motion of our initial bands moving into Texas. With the system
keeping it's momentum and entering into a moisture sufficient
environment, precipitation should begin in our CWA within the next
couple of hours and provide modest rain rates between 0.5-1
inch per hour.

As the day continues, scattered showers should carry on in the
southern and central zones of the Texas Panhandle. Places further
north may encounter some more difficulty in seeing measurable
precipitation due to the projected track of the low and an
insufficient moisture environment. Even so, some models and
ensemble members still advocate for rain accumulation in those
areas; however, precipitation amounts will be light.
Thunderstorms, while remaining possible, are not favored with
today's setup. Poor instability will hamper most convective
attempts and keep rain showers as the primary precipitation mode.
The best areas to see some isolated, embedded thunderstorms would
be near and south of the I-40 corridor. Highs today will range in
the 50's and some lower 60's for the eastern zone.

Wednesday, the system prepares to leave our area and precipitation
will tail off to the southeast by the afternoon. Some lingering
cloud coverage will be present for the High Plains, but surface
temperatures should still be warmer that what is in store for
today. Highs tomorrow will range in the 60's and some isolated
lower 70's.

Rangel

&&

.LONG TERM ...
(Thursday through Monday)
Issued at 422 AM CDT Tue Apr 9 2024

Thursday will bring one more day of northerly winds behind our
departing storm system. Skies should be mainly clear, but the
northerly winds will keep us generally in the 60's and lower 70's.

Winds switch around to the southwest on Friday and these southwest
winds will continue through the end of this forecast. An upper
level ridge moves across the Panhandles on Friday and then the
Panhandles will remain under a southwest flow aloft ahead of
another storm system moving into west coast. This storm system is
expected to quickly sweep eastward across the southwest U.S. on
Monday and out onto the Plains on Tuesday. At this time, this
system is expected to remain to the north of us, which means
mainly dry conditions for most of us. However, there is some
indication that there may be enough lift, moisture, and
instability ahead of a dryline in the eastern Panhandles to bring
a chance of thunderstorms Monday before the system moves out onto
the Plains and dry air sweeps across the Panhandles. High
temperatures are expected to be generally in the upper 70's and
80's Friday through Monday with the southwest surface winds.
Critical fire weather conditions may materialize across the
western Panhandles on Monday if the trends of the current models
continue.

&&

.AVIATION...
(06Z TAFS)
Issued at 1238 AM CDT Tue Apr 9 2024

TAFs will begin as VFR for this 06Z period, but the passing of
our upper level system may drop ceilings and visibility to MVFR
later on today. Breezy to strong winds will be present at all
sites during the day time.

For AMA, showers may begin over the area close to
the 12Z hour. MVFR conditions should settle in with the
possibility of fluctuating around IFR as we progress into the
afternoon. Showers and MVFR conditions should continue for AMA
until the end of the TAF period.

For DHT, showers may enter into its vicinity closer to the early
afternoon hours. MVFR conditions may be possible intermittently
through the afternoon. Later this evening, the showers will pass,
ceilings will lift, and VFR conditions will resume.

For GUY, VFR conditions will prevail through the period and
showers are not expected at this time. Breezy winds from the
northeast will still be present at the surface.

Rangel

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                52  38  67  37 /  90  80  20   0
Beaver OK                  65  40  71  38 /  20  40  10   0
Boise City OK              57  32  66  33 /  20  10   0   0
Borger TX                  60  43  72  40 /  70  70  10   0
Boys Ranch TX              55  37  70  37 /  70  60  10   0
Canyon TX                  51  37  67  37 /  90  90  20   0
Clarendon TX               55  42  68  42 /  90  90  40   0
Dalhart TX                 55  32  66  33 /  50  30   0   0
Guymon OK                  62  36  69  35 /  20  20  10   0
Hereford TX                50  37  67  36 /  90  90  10   0
Lipscomb TX                63  43  70  41 /  40  70  20   0
Pampa TX                   57  41  68  39 /  70  80  20   0
Shamrock TX                59  43  69  42 /  60  90  40   0
Wellington TX              58  44  68  42 /  90  90  50   0

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...None.
OK...None.
&&

SHORT TERM...55
LONG TERM....15
AVIATION...55
Hazardous weather outlook, Apr 9, 3:34 AM CST, 1 hour 44 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
434 AM CDT Tue Apr 9 2024

OKZ001>003-TXZ001>020-317-092145-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
434 AM CDT Tue Apr 9 2024

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Today and Tonight.

A chance for thunderstorms exist today across the southern Texas
Panhandle. Any storm that forms is expected to remain beneath
severe limits at this time. Excessive rainfall may also become a
concern for the southern Texas Panhandle later today. Flooding
could occur in low lying areas and poor drainage locations.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms may still continue into Wednesday morning. They are
not expected to become severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Local storm report, Apr 8, 11:19 PM CST, 5 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Amarillo TX
1219 AM CDT Tue Apr 9 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 PM     Hail             2 SE Alanreed           35.19N 100.72W
04/08/2024  E0.75 Inch       Gray               TX   Public

            Report from mPING: Dime (0.75 in.).

&&

The radar

The Amarillo radar (KAMA), 15 km away, was scanning. The volume nearest the first event began at 11:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Carson

When
April 9, 5:18 AM CST
Where
Carson County, 7.11 mi SSE of Pantex
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.230, -101.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1175382.